When Oscar Award-winning actor Philip Seymour Hoffman was discovered dead on Sunday with a needle in his arm, the apparent heroin overdose underscored the new dangers of the drug: more people than ever are using it, and a new mixture of heroin and Fentanyl makes overdoses easier and deadlier.
The number of heroin users almost doubled between 2007 and 2012, from 373,000 to 669,000, according to a 2012 Substance Abuse and Mental Health Services Administration survey. It's reached epidemic proportions, said Nancy Knott, an interventionist and treatment counselor at the Scripps Treatment program near San Diego.
"We've always had this picture of heroin being in the worst parts of town, in the shadows," Knott said. "It's come out of the shadows with a vengeance. There's no stereotypical heroin user anymore."
7 Ways Drugs Ain't What They Used to Be
That's partly because of another drug addiction crisis: prescription pain killers. Drugs such as oxycontin and vicodin are synthetic opiates; when people get addicted to them and can't get a new prescription, heroin makes an easier-to-get -- and cheaper -- substitute.
And unlike an oxycontin pill, a user has no way of knowing how much of an illegal drug they're getting -- or exactly what's in it, said Dr. Kyle Kampman, medical director of the Treatment Research Center at the University of Pennsylvania's Center for the Study of Addiction.
The bags found with Hoffman were marked Ace of Spades and Ace of Hearts, labels that could mean anything, Knott said.
Recently, heroin has been mixed with fentanyl, which can make the drug an entire order of magnitude more potent, Knott said. Fentanyl is a super-strong painkiller usually used in end-of-life situations. The combo has just recently become a public health crisis in certain areas.
ANALYSIS: Drugs Now Leading Accidental Death Cause
"When heroin users hear there's something very very powerful available, they'll often seek it out," Kampman said. "They believe they are smarter than those who overdosed, and that they can do it correctly."
When shot into the arm, heroin hits almost instantly, increasing the risk of overdose.
"They usually are somnolent, or sleepy, when overdosing," said Dr. Marvin Seppala, Chief Medical Officer at Hazelden, a preeminent treatment center for alcohol and other drug addiction.
"This is something they are used to from regular use of heroin, eliminating the ability to monitor or notice the decrease in respiratory rate. This also undermines any other way for the individual to recognize their own overdose. It is much easier for others to recognize, but, unfortunately, the people surrounding the individual who is overdosing are also using heroin. The fear of being arrested prevents them from calling for help."
9 Incredibly Creative Drug Smuggling Tricks
There is a drug that can reverse the effects of heroin, if administered at the right time: naloxone binds to the opiate receptor, knocking off the heroin and preventing the activity of the receptor, Kampman said.
Hoffman, who had been in drug treatment recently, may have been particularly vulnerable to an overdose. If a user has a relapse, they usually return to the level of drug they used before they quit, Knott said. But after detox, the body no longer has any tolerance to a drug. When Hoffman went to rehab last year, he admitted he'd relapsed after not using for 23 years.
"It's one of the most dangerous times for an overdose, when someone has recently left treatment," Knott said.
At least 50 envelopes of suspected heroin were taken from Hoffman's West Village apartment. An ongoing autopsy on Hoffman's body may show whether fentanyl was involved in the suspected overdose.